Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 285, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2023, 4:30 PM CDT for 4 counties in Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2023, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 21, 2023, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:32 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 2:32 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 232 PM CDT Fri Jul 21 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 112 PM CDT FRI JUL 21 2023 An upper low will drift eastward over Quebec through the short term period while mid to low-level troughing extends southwest along the East Coast. A large ridge remains locked over the Southwest and continues to produce persistently hot conditions across much of the Southern CONUS. Central Alabama is still under west-northwest flow as a result of the orientation of the two features, and a weak front, oriented east to west across the Tennessee Valley, will slowly propagate southward this afternoon and move closer to the Gulf Coast by tomorrow afternoon. A combination of abundant moisture and hot sfc temperatures will result in large instability to the south of the boundary across Central AL. An MCS over Arkansas will propagate east-southeastward and may follow a track closer to the surface boundary later this afternoon and into the evening. While we're keeping an eye on the MCS, additional convection may occur along the boundary as it moves southward, and any storms that develop today will be capable of damaging winds up to 60 mph, quarter size hail, and intense lightning. Additionally, because of the orientation of the front, storm development may favor rounds of upstream development which could result in localized flooding across areas that receive repeated bouts of heavy rainfall. Otherwise, the hot and humid airmass is leading to miserable conditions outside with heat indices already ranging from 105-110 degrees across most of the area except north of I-20. Some areas will approach Excessive Heat Warning criteria across our south, so please take extra precautions if you have to be outdoors today. No changes were made to the current heat products which will be in effect until 9 PM. We remain warm overnight, and some storms may continue near the I-20 corridor until tomorrow morning, though with decreasing intensity as temperatures fall. The surface boundary moves closer to the I-85/US HWY 80 corridor by tomorrow afternoon and higher PoPs will focus across our south as a result. Still, the atmosphere near and south of the boundary will remain very unstable and conducive for strong thunderstorms. Drier mid-level air will begin moving over the area north of the front tomorrow afternoon, and dewpoints should slowly drop into the upper 60s to lower 70s, mainly in our north as mean 1000-500mb RH begins to fall. Temperatures as a whole should avoid Advisory criteria tomorrow due to the continuing rain tomorrow morning and the associated cloud cover. 86/Martin && .LONG TERM... (Saturday night through next Thursday) Issued at 209 PM CDT FRI JUL 21 2023 The upper air pattern will transition to a drier northwest flow over the weekend and into next week. A lingering surface front over south Alabama on Sunday will be the focus for thunderstorm development for areas south of I-85, but the surface front will shift farther southward early next week as the upper trof digs southward. This will likely result in rain free conditions Monday and Tuesday. Drier low level air behind the front will keep heat indices below 100 degrees through Tuesday. Low level moisture will increase by the middle of the week as the upper trof axis shifts eastward, along with a small chance of afternoon thunderstorms. && .AVIATION... (18Z TAFS) Issued at 112 PM CDT FRI JUL 21 2023 Convection will focus near a surface boundary across North AL late this afternoon and may approach our northern terminals this evening. The boundary will shift southward tonight and into tomorrow, and some SHRA/TSRA may continue along the boundary after dark with PROB30s used for much of the night. Low ceilings will also develop around 08-09Z and perhaps some patchy fog wherever it isn't raining. Conditions may begin to show some improvement at the northern sites late in this TAF period as the surface boundary moves closer to the Gulf Coast, but MVFR conditions are likely to persist until at least 18Z. 86/Martin && .FIRE WEATHER... Thunderstorms will likely spread across Central Alabama overnight, producing strong winds and heavy rainfall. A cool front will move south of I-20 on Saturday, and the rain on Saturday will be confined to areas south of I-20. Min RH values on Saturday will 60-65 percent with 20 foot winds west-northwest at 6-8 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 85 65 87 / 60 50 0 0 Anniston 70 85 68 87 / 60 50 10 0 Birmingham 70 86 69 89 / 60 50 10 0 Tuscaloosa 72 86 70 89 / 60 60 10 0 Calera 72 86 70 88 / 50 60 20 10 Auburn 73 85 71 85 / 40 60 40 20 Montgomery 75 90 73 89 / 40 60 50 20 Troy 75 91 72 88 / 30 70 60 40 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for the following counties: Bibb-Chambers-Chilton-Coosa-Fayette-Jefferson-Lamar- Pickens-Shelby-Talladega-Tuscaloosa-Walker. Excessive Heat Warning until 9 PM CDT this evening for the following counties: Autauga-Barbour-Bullock-Dallas-Elmore-Greene- Hale-Lee-Lowndes-Macon-Marengo-Montgomery-Perry-Pike-Russell- Sumter-Tallapoosa. && SHORT TERM...86 LONG TERM....32 AVIATION...58/rose
Hazardous weather outlook, Jul 21, 3:33 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 333 PM CDT Fri Jul 21 2023 ALZ011>015-017>050-222345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 333 PM CDT Fri Jul 21 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A combination of hot temperatures and humid conditions will produce heat index values at or above 105 degrees during the daytime hours today. For locations across the south, heat index values will range from 110 to 112 degrees. A Heat Advisory remains in effect for most counties across the central and north, with an Excessive Heat Warning across the south. Severe storms will be possible across much of Central Alabama through this evening. Damaging winds and quarter size hail are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms will be possible across the southern half of Central Alabama Saturday during the afternoon and evening hours. Damaging winds and quarter size hail are possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and Saturday.
In the hours before
Special weather statement, Jul 21, 3:02 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Fri Jul 21 2023
ALZ036-212030-
Coosa AL-
302 PM CDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of central Coosa County
through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weogufka, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockford, Weogufka, Hanover, Unity, Bradford, Hatchet, Crewsville,
Bentleyville and Hissop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3298 8639 3307 8629 3303 8603 3286 8618
TIME...MOT...LOC 2002Z 293DEG 19KT 3300 8628
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jul 21, 4:03 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
403 PM CDT Fri Jul 21 2023
ALZ017-212145-
Blount AL-
403 PM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Blount County through
445 PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Pond to near Arkadelphia. Movement
was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Snead, Susan
Moore, Trafford, Fairview, Hayden, Nectar, Rosa, County Line,
McLarty, Bangor, Strawberry, Blount Springs, Arkadelphia, Brooksville
and Easley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8631 3380 8669 3384 8676 3384 8688
3382 8695 3387 8696 3386 8695 3387 8692
3391 8692 3397 8677 3399 8676 3403 8670
3406 8671 3405 8668 3409 8669 3409 8667
3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 2103Z 286DEG 21KT 3423 8661 3394 8695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, Jul 21, 4:08 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
408 PM CDT Fri Jul 21 2023
ALZ011>014-212200-
Fayette AL-Winston AL-Marion AL-Lamar AL-
408 PM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Marion, northwestern
Winston, northwestern Fayette and northern Lamar Counties through 500
PM CDT...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Red Bay to near New Salem
to near Okolona. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Vernon, Sulligent, Guin, Hackleburg,
Brilliant, Glen Allen, Detroit, Beaverton, Gu-
Win, Weston, Ashridge, Bluff, Lamar County Airport, Brinn, Lake
Buttahatchee, Needmore and Crews.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3432 8817 3430 8739 3382 8785 3374 8825
TIME...MOT...LOC 2108Z 306DEG 41KT 3436 8800 3409 8829 3399 8870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:21 PM CDT | Special Weather Statement | BMX | Etowah | 24 min |
| Jul 21, 4:00 AM CDT | Excessive Heat Warning | BMX | Autauga, Barbour, Bullock, Dallas, Elmore, Greene and 11 more | 17 hr |
| Jul 21, 3:02 PM CDT | Special Weather Statement | BMX | Coosa | 28 min |
| Jul 21, 4:03 PM CDT | Special Weather Statement | BMX | Blount | 42 min |
| Jul 21, 4:08 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 52 min |
| Jul 21, 4:57 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah | 48 min |
| Jul 21, 5:01 PM CDT | Special Weather Statement | BMX | Fayette, Pickens, Walker | 44 min |
| Jul 21, 5:12 PM CDT | Special Weather Statement | BMX | Jefferson, St. Clair | 48 min |
| Jul 21, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah, St. Clair, Talladega | 39 min |
| Jul 21, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| Jul 21, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 50 min |
| Jul 21, 5:51 PM CDT | Special Weather Statement | BMX | Pickens | 39 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 32 min |
| Jul 21, 6:04 PM CDT | Special Weather Statement | BMX | Chilton | 26 min |
| Jul 21, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 44 min |
| Jul 21, 6:08 PM CDT | Special Weather Statement | BMX | Randolph | 52 min |
| Jul 21, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 61 min |
| Jul 21, 6:37 PM CDT | Special Weather Statement | BMX | Shelby | 38 min |
| Jul 21, 6:42 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Jul 21, 6:52 PM CDT | Special Weather Statement | BMX | Marengo | 38 min |
| Jul 21, 6:58 PM CDT | Special Weather Statement | BMX | Bibb, Chilton, Coosa | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.